Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 548, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 3, 2011, 1:29 PM EDT for 4 counties in Virginia. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 1:29 PM EDT (17:29 UTC)
- Expired
- Sep 3, 2011, 2:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Bedford County, VA, City of Buena Vista, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 2:01 PM EDT | TSTM WND DMG | 2 Ne Cornwall, VA | TREES DOWN ALONG IRISH CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623
WUUS51 KRNK 031729
SVRRNK
VAC009-019-163-530-031830-
/O.NEW.KRNK.SV.W.0548.110903T1729Z-110903T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT SAT SEP 3 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 230 PM EDT.
* AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALTO...OR 7 MILES NORTHWEST OF FORKS OF BUFFALO...AND MOVING
SOUTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALTO...
ORONOCO...
SNOWDEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3785 7915 3781 7915 3781 7913 3779 7911
3779 7908 3778 7908 3748 7930 3762 7956
3791 7925
TIME...MOT...LOC 1729Z 035DEG 10KT 3777 7925
$$
JH2 follow-up statements
588
WWUS51 KRNK 031748
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT SAT SEP 3 2011
VAC009-019-163-530-031830-
/O.CON.KRNK.SV.W.0548.000000T0000Z-110903T1830Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BEDFORD VA-AMHERST VA-
148 PM EDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR THE CITY OF BUENA VISTA... SOUTHEASTERN ROCKBRIDGE...NORTHEASTERN
BEDFORD AND NORTHWESTERN AMHERST COUNTIES...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ALTO...OR 9 MILES NORTH OF FORKS OF BUFFALO...MOVING
SOUTHWEST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
ALTO...
ORONOCO...
BUENA VISTA CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 3785 7915 3781 7915 3781 7913 3779 7911
3779 7908 3778 7908 3748 7930 3762 7956
3791 7925
TIME...MOT...LOC 1748Z 035DEG 10KT 3781 7923
$$
JH007
WWUS51 KRNK 031821
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SAT SEP 3 2011
VAC009-019-163-530-031830-
/O.EXP.KRNK.SV.W.0548.000000T0000Z-110903T1830Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BEDFORD VA-AMHERST VA-
221 PM EDT SAT SEP 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...
SOUTHEASTERN ROCKBRIDGE...NORTHEASTERN BEDFORD AND NORTHWESTERN
AMHERST COUNTIES EXPIRES AT 230 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3785 7915 3781 7915 3781 7913 3779 7911
3779 7908 3778 7908 3748 7930 3762 7956
3791 7925
TIME...MOT...LOC 1820Z 035DEG 10KT 3774 7929
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 12:00 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 3, 12:00 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT SAT SEP 3 2011 .SYNOPSIS... HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER ONE MORE DAY AS IT SLOWLY SHIFTS OFFSHORE TONIGHT. A COLD FRONT WILL APPROACH LATE SUNDAY...AND MOVE INTO THE AREA AND STALL ON MONDAY. THIS FRONTAL BOUNDARY IS THEN EXPECTED TO REMAIN NEAR THE FORECAST AREA INTO MID WEEK. DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM LEE WILL BE RIDING UP THE FRONT FROM MONDAY INTO MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 11:55 AM EDT SATURDAY... ANOTHER MINOR ADJUSTMENT TO GRIDS TO ACCOUNT FOR PERSISTENT FOG/STRATUS IN NEW RIOVER VALLEY BUT THAT IS FINALLY DISSIPATING QUICKLY NOW. ADDED SOME SLIGHT CHC POPS TO FAR NE NEXT FEW HOURS PER AREA OF THUNDERSTORMS SLIDING SOUTHWARD OUT OF NRN VA. EXPECT THESE TO WEAKEN SOMEWHAT AS MTN RIDGES BECOME FOCUS FOR CONVECTION BEGINNING TO BUBBLE UP BY 1-2 PM WHERE MIXED LAYER CAPE VALUES ARE ALREADY 1500 IN SOME PLACES...AND EXPECTED TO GET TO 2000-2500 BY LATE AFTERNOON. PREV DISC AS OF 1015 AM EDT SATURDAY... PATCHY FOG AND SOME STRATUS HOLDING ON LONGER IN NEW RIVER VALLEY AND MAY NOT FINALLY BURN OFF IN SOME AREAS UNTIL ALMOST NOON GIVEN STERONG INVERSION SEE IN 12Z SOUNDING. ONCE INVERSION BREAKS...TEMPS SHOULD QUICKLY CLIMB INTO THE 80S...ALTHOUGH BACKED OFF A COUPLE DEG IN PARTS OF THE WEST GIVEN LINGERING FOG/STRATUS AND GOOD CHANCE FOR DEVELOPING STORMS BY MID AFTERNOON. VARIETY OF MESOSCALE MODEL GUIDANCE SUGGESTS GOOD CLUSTER OF CONVECTION DEVELOPING BY MID AFTERNOON ACROSS MTNS TO OUR NORTH ADN THEN UNZIPPING SOUTHWARD OR SOUTHWESTWARD GIVEN UPPER FLOW AND LIKELY OUTFLOW DOMINATED. COULD BE SOME GOOD CLUSTERS OF STORMS MUCH LIKE YESTERDAY...SO UPPED POPS IN THE WEST TO LOW LIKELY ACROSS FAR NORTH TO HIGH CHANCE ALL THE WAY DOWN TO SW VA MTNS. TODAY A BIT STRONGER INVERSION SO CONVECTION COULD WAIT TO GET STARTED UNTIL 3 OR 4PM...AND STEERING FLOW MORE TOWARD SW...BUT OTHERWISE MID LEVEL LAPSE RATES IMPRESSIVE AND MID LEVEL DRY AIR TO SUPPORT GUSTY WINDS WITH STORMS...VERY SIMILAR TO YESTERDAY. BEST CHANCE FOR ANY STORMS TO SPILL EAST OF THE BLUE RIDGE APPEARS MAINLY NORTH OF 460...AND MOVEMENT TOWARD SOUTH OR SOUTHWEST. PREV DISCUSSION AS OF 345 AM EDT SATURDAY... LOW CLOUDS AND FOG BANKED UP AGAINST THE BLUE RIDGE APPEARS TO BE FAIRLY SHALLOW...WITH THE EASTERN EDGE ALREADY SCATTERING OUT SOME. THINK THAT THESE CLOUDS WILL LIFT AND SCATTER OUT QUICKLY AFTER SUNRISE...SO MOST AREAS SHOULD SEE PLENTY OF SUN BY MID MORNING. MEANWHILE...THE UPPER RIDGE HOLDS OVER THE SOUTHERN APPLNS AND TN VALLEY...PRODUCING WEAK WIND FIELDS. MOISTURE HAS STEADILY INCREASED...WITH SFC DEWPOINTS IN THE MID 60S TO AROUND 70 AND PWATS AROUND 1.5 INCHES. WITH PLENTY OF HEATING EXPECTED TODAY...THINK THAT WE WILL SEE SB CAPES IF >2000 J/KG IN THE MTNS. IN ADDITION...DESPITE THE RIDGE BEING OVHD...MID LEVEL LAPSE RATES ARE STILL 6.0 TO 6.5 DEG C/KM...SUFFICIENT FOR DEEP CONVECTION. IT IS HARD TO FIND ANY LARGE SCALE FORCING...OTHER THAN TOPOGRAPHIC...WITH A LIGHT EAST TO SOUTHEAST FLOW INTO THE BLUE RIDGE. MODELS DO SHOW THE THETA-E RIDGE FURTHER WEST TODAY IN THE WESTERN MTNS...AND THERE IS SOME WEAK LOW LEVEL CONVERGENCE IN THE WESTERN MTNS AS WELL. THINK THAT THE BEST CHC FOR TSTMS WILL BE IN THE WESTERN CWA...ALSO BECAUSE THE STORM MOTION WILL BE TO THE SOUTHWEST OR WEST. I HAVE RAISED POPS TO 50 PCT IN THE MTN EMPIRE/SW MTNS OF VA...AND SE WV. WITH A SLOW STORM MOTION...AND THE POTENTIAL FOR DEEP CONVECTION TO BECOME ANCHORED ON EASTERN FACING SLOPES...ALONG WITH PWATS AROUND 150% OF NORMAL...I HAVE ADDED IN HEAVY RAIN TO THE AREAS WHERE I HAVE SCATTERED TSTMS- GENERALLY ALONG AND WEST OF THE BLUE RIDGE. LOWEST POPS TODAY ARE IN THE PIEDMONT. HAVE KEPT HIGHS TODAY ABOVE GUIDANCE...WHICH HAS BEEN TOO COOL. SHOULD BE AROUND 90 MOST OF THE AREA...EVEN IN THE MTNS. THE ONLY RECORD THAT LOOKS WITHIN REACH IS AT BLUEFIELD. WE ARE FORECASTING LEMONADE TEMPS AT BLUEFIELD AGAIN- HIGH OF 91. RECORD HIGH AT BLUEFIELD TODAY IS 88 SET IN 1993. CONVECTION SHOULD TAPER OFF QUICKLY WITH SUNSET AND LOSS OF HEATING...THEN I EXPECT AREAS OF FOG TO DEVELOP- ESPECIALLY IF THERE WAS GOOD COVERAGE OF STORMS. OVERNIGHT LOWS WILL CONTINUE TO BE WARM AND MUGGY. A RECORD HIGH MINIMUM TEMPERATURES IS POSSIBLE AGAIN AT BLUEFIELD. THE RECORD FOR SEPTEMBER 4TH IS 67 SET IN 1966. THE FORECAST LOW IS 71 DEGREES. && .SHORT TERM /SUNDAY THROUGH MONDAY/... AS OF 345 AM EDT SATURDAY... STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL SURFACE COLD FRONT INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO NORTHWARD MOVING TROPICAL STORM LEE ALONG THE GULF COAST. THIS MAY CONFINE THE HIGHEST POPS TO THE FOOTHILLS AND MOUNTAINS THRU SUNDAY AFTERNOON AS UPPER RIDGING BUILDS NORTHEAST OF THE TROPICAL LOW INTO THE MID ATLANTIC PIEDMONT. THIS WOULD SUPPORT STICKING WITH MAINLY CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION AND SW FLOW...WILL STAY ON THE WARM SIDE OF MOS GUIDANCE...ESPCLY EAST WHERE MORE SUN SUPPORTS HIGHS AROUND 90 OR SO. GREATER THREAT OF CLOUDS AND PRECIPITATION FURTHER WEST SHOULD HOLE TEMPERATURES TO THE UPPER 70S TO MID 80S. SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS. THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM THE FRONT...TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING LATE SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT HIGHS MAINLY IN THE 70S WEST...TO LOW 80S ACROSS THE PIEDMONT ON MONDAY...BUT COULD ZOOM UP OUT EAST IF CLOUDS/SHRA END UP BEING SLOWER. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 200 PM EDT FRIDAY... LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE WELL AHEAD OF THE GULF STATES DEPRESSION. HOWEVER ENSEMBLES SUGGEST MORE OF A EASTWARD TRACK TO THE GULF LOW POSSIBLY ALLOWING MORE DRY AIR TO SINK SOUTH BEHIND THE FRONT WITH THE BEST OVERRUNNING TO THE SOUTH. FOR NOW APPEARS A COMPROMISE OF BOTH SCENARIOS LIKELY BEST WITH THE MAIN CONCERNS BEING HOW FAR NE THE DEEPER TROPICAL RH MAKES IT AND EXACTLY WHERE THE 85H FRONT ENDS UP TO LIKELY SERVE AS THE TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF THIS ENDS UP BEING FARTHER WEST...WHICH HAS BEEN A TREND IN THE PAST...THEN COULD SEE CORRIDOR OF BEST RAIN STAY ALONG THE RIDGES OR JUST WEST SO SOMETHING TO WATCH. OTRW...SINCE WILL HAVE VERY HIGH PWATS AND A POSSIBLE PROLONGED EVENT...WILL CONTINUE TO HIGHLIGHT IN THE HWO OVER THE WEST FOR NOW. THUS WILL LEAN TOWARD THE HIGHER HPC POPS...ESPCLY MON NGT INTO WED...BUT HOLD BACK ON CATEGORICAL FOR NOW GIVEN UNCERTAINTY AND TO AVOID FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD LIMIT CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW 70S TUE/WED...AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING RAINFALL/WEDGE. EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE WEEK WITH MORE FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER LOW...AND IN LEFTOVER DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE LEADING TO MORE SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT THRU FRIDAY FOR NOW. HOWEVER...IF RIDGING BETWEEN KATIA OFFSHORE AND THE UPPER INLAND SYSTEM PUSHES WEST A BIT...THEN SHRA WILL BE QUITE A BIT LESS BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD RECOVER A BIT AS THE WEDGE WEAKENS THU AND FRIDAY...BUT STILL BELOW NORMAL WITH MOST HIGHS IN THE 70S BY WEEKS END. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... AS OF 200 AM EDT SATURDAY... LOW END MVFR TO IFR CLOUDS ACROSS MUCH OF THE AREA EARLY THIS MORNING ARE EXPECTED TO LIFT AND SCATTER OUT BY MID TO LATE MORNING. SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY...BUT CONFINED MAINLY TO THE MTNS. WITH A LIGHT NORTHEAST FLOW...VEERING TO THE EAST AND THEN SOUTHEAST LATE IN THE DAY...TSTMS ARE EXPECTED TO DEVELOP IN THE ALLEGHANY HIGHLANDS OF VA...ANS THEN SPREAD SWWD THROUGH THE MTNS. HAVE KEPT VCNTY TSTMS AT KBLF AND KLWB...AND ADDED THEM TO KBCB AND KROA. HAVE PUT A CB MENTION INTO THE KLYH TAF...BUT CHC IS LOW ENOUGH AT KDAN FOR NO MENTION. AS TSTMS DISSIPATE AND SKIES CLEAR TONIGHT...VERY LIGHT FLOW AND PLENTIFUL MOISTURE WILL SET THE STAGE FOR MORE FOG/STRATUS DEVELOPMENT...WITH THE IFR CONDITIONS MORE LIKELY IN THE MTNS WHERE THE BETTER SHOWERS COVERAGE WAS. MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AS A COLD FRONT SLOWLY APPROACHES FROM THE WEST. AGAIN...THE BEST COVERAGE OF STORMS WILL BE IN THE MTNS. WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR CONDITIONS ARE NOW LIKELY MONDAY AND TUESDAY...POSSIBLY INTO WEDNESDAY WITH THE FRONT STALLING NEAR THE AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR AND RAINY CONDITIONS FOR SEVERAL DAYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JJ/SK SHORT TERM...JH/WERT LONG TERM...JH AVIATION...DS/JJ
Hazardous weather outlook, Sep 3, 4:37 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 437 AM EDT SAT SEP 3 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-040845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 437 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. STORMS WILL BE SLOW MOVERS...PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. ISOLATED STRONG DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Local storm report, Sep 3, 9:26 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 W YADKINVILLE 36.13N 80.71W
09/02/2011 YADKIN NC PUBLIC
ROOF BLOWN OFF BARN
&&
EHLocal storm report, Sep 3, 9:52 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 5 NE NEW CASTLE 37.56N 80.06W
09/02/2011 CRAIG VA LAW ENFORCEMENT
TREE DOWN ON ROUTE 606.
&&
JHLocal storm report, Sep 3, 10:51 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG GALAX CITY 36.67N 80.92W
09/02/2011 CITY OF GALAX VA FIRE DEPT/RESCUE
NUMEROUS TREES DOWN NEAR THE INTERSECTION OF GLENDALE
ROAD AND COUNTRY CLUB LANE AND THE INTERSECTION OF WEST
STUART AND MOUNTAIN VIEW ROADS. A FEW HOMES HAD DAMAGE
FROM TREES FALLING ON THEM. EXTENT OF DAMAGE UNKNOWN.
POWER OUTAGES ACROSS MUCH OF THE AREA.
&&
SKLocal storm report, Sep 3, 11:19 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 ENE LEVEL CROSS 36.36N 80.59W
09/02/2011 SURRY NC POST OFFICE
SEVERAL INCHES OF WATER ON ROAD. ROAD NOT VISIBLE BY
DRIVERS.
&&
EHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 19 min |
| Sep 2, 8:32 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 58 min |
| Sep 3, 1:41 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Giles, City of Covington | 64 min |
| Sep 3, 2:02 PM EDT | Flash Flood Warning | RNK | Rockbridge | 4 hr |
| Sep 3, 2:32 PM EDT | Special Weather Statement | RNK | Rockbridge | 43 min |
| Sep 3, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 55 min |
| Sep 3, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 38 min |
| Sep 3, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 67 min |
| Sep 3, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 24 min |
| Sep 3, 3:45 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Sep 3, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 65 min |
| Sep 3, 4:08 PM EDT | Special Weather Statement | RNK | Wythe | 52 min |
| Sep 3, 4:17 PM EDT | Special Weather Statement | RNK | Craig | 43 min |
| Sep 3, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke | 65 min |
| Sep 3, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Carroll, Floyd, Franklin, Montgomery, Pulaski and 4 more | 67 min |
| Sep 3, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 60 min |
| Sep 3, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 56 min |
| Sep 3, 5:27 PM EDT | Special Weather Statement | RNK | Smyth | 33 min |
| Sep 3, 6:02 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Wythe | 43 min |
| Sep 3, 6:21 PM EDT | Flash Flood Warning | RNK | Wythe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.